Factorization of the reaction-diffusion equation, the wave equation, and other equations
- 42 Downloads
We investigate equations of the form Dtu = Δu + ξ∇u for an unknown function u(t, x), t ∈ ℝ, x ∈ X, where Dtu = a0(u, t) + Σk=1rak(t, u)∂tku, Δ is the Laplace-Beltrami operator on a Riemannian manifold X, and ξ is a smooth vector field on X. More exactly, we study morphisms from this equation within the category PDE of partial differential equations, which was introduced by the author earlier. We restrict ourselves to morphisms of a special form—the so-called geometric morphisms, which are given by maps of X to other smooth manifolds (of the same or smaller dimension). It is shown that a map f: X → Y defines a morphism from the equation Dtu = Δu + ξ∇u if and only if, for some vector field Ξ and a metric on Y, the equality (Δ + ξ∇)f*v = f*(Δ + Ξ∇)v holds for any smooth function v: Y → ℝ. In this case, the quotient equation is Dtv = Δv + Ξ∇v for an unknown function v(t, y), y ∈ Y. It is also shown that, if a map f: X → Y is a locally trivial bundle, then f defines a morphism from the equation Dtu = Δu if and only if fibers of f are parallel and, for any path γ on Y, the expansion factor of a fiber translated along the horizontal lift γ to X depends on γ only.
Keywordscategory of partial differential equations reaction-diffusion equation heat equation wave equation.
- 1.M. F. Prokhorova, Factorization of Partial Differential Equations: Structure of the Parabolic Equations Category, Preprint No. 10/2005 (St. Petersburg Dep. Steklov Inst. Math., Russ. Acad. Sci., 2005) [in Russian].Google Scholar
- 2.M. F. Prokhorova, Modeling of the Heat Equation and Stefan Problem (IMM UrO RAN, Yekaterinburg, 2000), Available from VINITI, No. 347-V00 [in Russian].Google Scholar
- 3.M. F. Prokhorova, “The structure of the category of parabolic equations,” http://arxiv.org/pdf/math/0512094v5.pdf, Submitted May 29, 2009.
- 5.A. M. Vinogradov, “Geometry of nonlinear differential equations,” in Results in Science and Technology (VINITI, Moscow, 1980), Ser. Geometry Problems, Vol. 11, pp. 89–134 [in Russian].Google Scholar
- 7.A. V. Bocharov, A. M. Verbovetskii, A. M. Vinogradov, et al., Symmetries and Conservation Laws for Differential Equations of Mathematical Physics (Amer. Math. Soc., Providence, RI, 1999).Google Scholar